MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 06/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2012 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2024, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hematoma, infection, pain, recurrence, adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2012: (b)(6) hospital.Brent matthews, md.Indications: ¿the patient is a 42-year-old gentleman who had undergone a previous trauma laparotomy.He had gastrostomy and jejunostomy tube placed.He developed a symptomatic ventral incisional hernia along his midline abdomen, complained of pain and a bulge.He also complained of pain and a bulge in his left groin.His pain in both sites was activity dependent.He denied any obstructive symptoms.Physical examination was consistent with a ventral incisional hernia and left inguinal hernia.The risks, benefits, and alternatives of treatments were reviewed with the patient regarding the surgical management of his symptomatic ventral inguinal hernia and left inguinal hernia.The risks of laparoscopic and open repair with mesh were reviewed.The risks discussed with the patient included but were not limited to bleeding, infection, enterotomy, unplanned bowel resection, intra-abdominal sepsis, wound sepsis, mesh infection, enterocutaneous fistula, chronic abdominal pain, recurrent hernia, chronic groin pain, ischemic orchitis, testicular atrophy, bladder injury, deep venous thrombosis, pulmonary embolism, myocardial infarction, stroke, renal failure, pneumonia.The patient elected to proceed with laparoscopic repair of both hernias.He underwent mechanical bowel preparation preoperatively and the reasons for this were discussed.The patient was re-evaluated in the preoperative holding area.The risks were reviewed and he signed his consent form.¿ implant procedure: laparoscopic ventral incisional hernia repair with mesh.Left inguinal hernia repair with mesh.[implants: gore® dualmesh® biomaterial; 1dlmc07/9994330, 20cm x 30cm x 1mm thick; bard davol implanted into left inguinal hernia] implant date: (b)(6) 2012 (hospitalization (b)(6) 2012) ¿ (b)(6) 2012: (b)(6) hospital.Brent matthews, md.Operative report.Assistant: derek wakeman, md.Preoperative diagnosis: ventral incisional hernia and left inguinal hernia.Postoperative diagnosis: incarcerated ventral incisional hernia with omentum and indirect left inguinal hernia.Anesthesia: general.Specimens removed: none.Estimated blood loss: 50 ml.¿ findings: multiple incarcerated incisional hernias along the midline incision, incarcerated with omentum, left indirect inguinal hernia.¿ procedure: ¿the patient was brought to the operating room and given general endotracheal anesthesia.He was placed supine on the operating room table.His arms and legs were heavily padded.Sequential compression devices were placed on the lower extremities prior to induction of anesthesia.He received a weight appropriate, single dose of ancef 2 gram iv less than one hour prior to skin incision.He received heparin 7,500 units subcutaneously less than one hour prior to skin incision.The oral gastric tube and foley catheter were placed.His arms were tucked to his sides and heavily padded.His abdomen was prepped and draped in a sterile fashion to include an ioban dressing.Initial access of the abdomen was obtained using an open technique in the right upper quadrant.5 minutes of operative time was utilized to obtain access.A 10 mm balloon tip trocar was placed and the abdomen was insufflated with carbon dioxide 50 mmhg.Under direct vision, two 5 mm trocars were placed in the right lateral abdomen.Adhesiolysis was performed with sharp dissection.He most cases was achieved with clips.The patient had omentum incarcerated within multiple midline and ventral incisional hernia defects.These were easily reduced from the defects.The abdominal wall was cleared superiorly including the liver which was adherent to the anterior abdominal wall.1 hour and 49 minutes of operative time was utilized to perform the adhesiolysis.The area of adhesiolysis was inspected both during, immediately following, and at the conclusion of the procedure, and there were no concerns regarding the integrity of the bowel.The hernia defect was measured in the craniocaudal and transverse dimensions.The ventral incisional hernia defect measured 8 cm in width and 17 cm in vertical dimension.A 20 x 30 cm piece of ptfe mesh was utilized for repair.Cv0 gore-tex suture was placed in the longitudinal axis of the four sides of the mesh.Superiorly, the fixation suture was placed 5 cm off the edge of the mesh and allowed for additional overlap on to the diaphragm.Two additional 5 mm trocars were placed in the left lateral abdomen under direct vision.The mesh was rolled like a cigar and placed in retrograde fashion through the balloon tip trocar site.The mesh was unraveled and positioned appropriately for placement.The four fixation sutures were brought through 11 blade stab incisions allowing for approximately 6 to 7 cm overlap in all directions.The mesh was then secured circumferentially with a spiral titanium tacker.Tacks were placed at 1 cm intervals less than 1 cm off the edge of the mesh.Tacks were placed along the coastal margin on the abdominal side.A few tacks were placed up laterally onto the diaphragm to keep the mesh from folding.The mesh was then reinforced with ten #1 prolene sutures.These were placed through 11 blade stab incisions equidistance around the circumference of the mesh.Each suture was placed using a suture passer under direct vision and obtained 2 cm of fascial separation between the limbs of each suture.Total mesh placement time was 51 minutes.The abdomen was inspected.Hemostasis was confirmed.Total operative time for the laparoscopic ventral incisional hernia component was 194 minutes.At this point, the patient was placed in trendelenburg¿s position.The patient had a left indirect inguinal hernia.Using the same trocar strategy, the peritoneum was incised just below the arcuate line to enter the preperitoneal space.The peritoneum was dissected free of the abdominal wall.The hernia sack protruding through the internal ring was dissected free of the cord structures and retracted back into the retroperitoneum.Does space medial to the epigastric vessels were developed exposing the left pubic ramus, symphysis pubis, and part of the right pubic ramus.There is no associated femoral hernia defect or weakness within hesselbach¿s triangle.A bard large 3d max polypropylene mesh was introduced through the 10 mm port site and placed into the preperitoneal space.It was positioned appropriately for fixation.Fixation was accomplished with a spiral titanium tacker.Tacks were placed along cooper¿s ligament allowing the mesh to overlap beyond the midline.Tacks were then placed lateral to the cord structures above the inguinal ligament as confirmed by palpation of the hernia tacker at all times prior to firing.Additional tacks were placed anteromedial and anterolateral as initial fixation points.The pre peritoneal space was inspected.Hemostasis was confirmed.Intra- abdominal pressure was reduced to 8 mmhg and the abdomen was reperitonealized over the mesh with a spiral titanium tacker.The trocar was removed under direct vision.There was no bleeding from the port sites and the abdomen was deflated.10 mm port site was closed with a single interrupted figure-of-8 suture using a 0 vicryl suture.All trocar site skin incisions were closed with 4-0 monocryl subcuticular stitches.Dry, sterile dressings were applied to the wounds.The patient was awakened from general anesthesia and transferred to the recovery room in stable condition.All counts were correct times two.¿ ¿ (b)(6) 2012: barnes-jewish hospital.Implants.¿dual mesh¿, 20 x 30 x 1 lf.Catalog #: 1dlmc07.Lot #: 9994330.Body site: abdomen.Quantity: (b)(4).Manufacturer: wl gore & associates.Expiration date: 12/1/16.Relevant medical information: ¿ (b)(6) 2024: (b)(6) hospital st.Louis.Inpatient hospitalization.- 6/4/24: kulsoom gunn, md.Operative report.Procedure: evacuation of abdominal wall hematoma.Assistant: gina davis, do.Anesthesia: general.Estimated blood loss: minimal.- indication: ¿allen leonard shelton is a 54 y.O.Year-old male who had a ventral hernia repair with a mesh about 15 years ago.Patient now presents with abdominal pain and nausea.Imaging showed a large hematoma posterior to the mesh.Patient was scheduled for evacuation of the hematoma.¿ - findings: large abdominal wall hematoma, no active bleeding, 3.5 l of old blood evacuated.- procedure: ¿the patient was seen in the holding room.The risks, benefits, complications, treatment options, and expected outcomes were discussed with the patient.The patient was placed in supine position after induction of a general anesthetic.Preoperative antibiotics were given.The abdomen was prepped and draped in a sterile fashion.A vertical 3 cm incision was made with scalpel and fascia and mesh was incised to enter the hematoma cavity.A large amount of old blood was evacuated (3.5 l), cavity was irrigated and suctioned.We could see the liver edge at the right superior border of this cavity, which was probably the source of the bleeding however we did not appreciate any active bleeding.We noticed some pieces of tissue in the cavity and it was not clear if these were old hematoma or sloughed off liver capsule.This tissue was sent for pathology.Fluid was sent for culture.After that a 19 fr drain was placed in there cavity and brought out through a separate stab incision.Drain was sutured with 3-0 nylon.Mesh and fascia was closed with 1-surgipro placed in interrupted fashion.Subcutaneous tissue was closed with 3-0 vicryl and skin was closed with staples.Sterile dressing was applied.Instrument, sponge, and needle counts were correct prior to abdominal closure and at the conclusion of the case.¿ - (b)(6) 2024: kulsoom gunn, md.Discharge summary.Hospital course: allen shelton / 54 y.O./ male with hypertension, hyperlipidemia, gerd, erectile dysfunction, hx of gunshot wound with subsequent ventral wall hernia s/p repair with mesh 15 years prior, and two inguinal hernia repairs presented to mercy ed with generalized abdominal pain for the past three weeks.States that his pain worsened on 6/3 so he came in for evaluation today.Associated symptoms include early satiety, nausea, vomiting, and fatigue.General surgery was consulted due to large hematoma in the peritoneal space abutting the hernia mesh.Abdominal exam: abdomen: soft, minimal tenderness, dressing intact over jp drain site.Drain has dark serosanguinous drainage in suction bulb.Discharge diagnoses: infected hematoma, hematoma of abdominal wall.No significant abdominal pain.Tolerating oral intake.Drain with output consistent with old blood.Abdomen soft, nt/nd [nontender/nondistended], incision c/d/i [clean/dry/intact].Will discharge with drain and oral antibiotics.Follow up in clinic in 1 week.Instructions: no lifting > 15 lbs.For 6 weeks.Change dressing over drain site if saturated.- 6/6/24: wanghai zhang, md.Pathology report.Final diagnosis: abdominal cavity tissue, hematoma evacuation: fibrin and blood clots, consistent with hematoma.Gross description: received in a single container labeled "allen shelton, abdominal cavity tissue" is a 4.6 x 3.3 x 1.7 cm aggregate of multiple irregular fragments of dusky red-tan tissue.The cut surfaces are red-tan and dusky.Explant preoperative complaints: ¿ (b)(6) 2024: (b)(6) hospital st.Louis.Kulsoom gunn, md.Indication: ¿allen leonard shelton is a 54 y.O.Year-old male who had presented with a large abdominal wall hematoma that was drained by a small incision and drain placed, however patient came back with leukocytosis and there is concern for mesh infection.After discussion with the patient he was scheduled for surgery.¿ explant procedure: exploratory laparotomy, evacuation of hematoma, explantation of mesh.Explant date: (b)(6) 2024 (hospitalization june (b)(6) 2024).¿ 6/19/24: (b)(6) hospital st.Louis.Kulsoom gunn, md.Operative report.Assistant: gina davis, do.Preoperative and postoperative diagnosis: abdominal wall hematoma associated with mesh.Anesthesia: general.Estimated blood loss: 100 ml.¿ procedure: ¿the patient was seen in the holding room.The risks, benefits, complications, treatment options, and expected outcomes were discussed with the patient.The patient concurred with the proposed plan, giving informed consent.The site of surgery properly noted/marked.The patient was taken to the operating room, identified, and the procedure verified.A time out was held and the above information confirmed.The patient was placed in supine position after induction of a general anesthetic.The abdomen was prepped and draped in a sterile fashion.A midline incision was made at patient¿s previous scar and carried through fascia, scar tissue and mesh.Once through the mesh we encountered the hematoma which appeared to be organized clot.This was removed.There were three metal tacks in the hematoma which were also removed and sent to pathology along with the hematoma.No active bleeding or source of bleeding was identified.After that the mesh was removed and it could be easily separated from the abdominal wall.There were two small pockets of purulent fluid between mesh and abdominal wall, one in right lower quadrant and the other one in left mid abdomen.Both these pockets were 2-4 ml.Fluid was send [sic] for cultures.On the visceral side of hematoma there appeared to be a capsule that had encapsulated the hematoma.I gently opened the capsule without causing any injury and realized that there were significant adhesions between bowel and this capsule.We decided to leave the capsule because of high risk of bowel injury.After that hematoma cavity was irrigated and suctioned.The small opening in capsule was closed with 2-0 polysorb placed in interrupted fashion.A 19 fr drain was then placed and brought out through a separate incision.It was sutured in place with 3-0 nylon.Anterior fascia was closed with #1 looped pds.Skin was closed with staples.Prevena wound vac was applied.Instrument, sponge, and needle counts were correct prior to abdominal closure and at the conclusion of the case.¿ ¿ (b)(6) 2024: (b)(6) hospital st.Louis.Jason kern, md.Pathology report.- final diagnosis: a.Abdominal mesh, removal.Mesh with adherent fibrin and admixed active inflammation.B.Abdominal hematoma, evacuation.Dense fibrous tissue with patchy chronic inflammation, foreign material the focal foreign body giant cell reaction, and hematoma.See attachment.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may have not been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.The investigation concluded that there is no relationship between the device history record findings and the event.All available information has been placed on file for use in product surveillance tracking, trending and follow-up.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key21247506
Report Number3003910212-2025-01606
Device Sequence Number8533389
Product Code FTL
UDI-Device Identifier00733132601004
UDI-Public00733132601004
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2016
Device Catalogue Number1DLMC07
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/27/2025
Supplement Report FDA Received Date08/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/01/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient SexMale
Patient Weight103 KG